Hail, Wayne
- When
- April 20, 4:53 PM EST
- Where
- Wayne County, Kenova
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.417, -82.583
Strong daytime heating occurred in dry air with surface dew points in the 30s and lower 40s. Dew points suddenly increased into the 50s, as a warm front approached southwestern West Virginia during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Strong daytime heating occurred in dry air with surface dew points in the 30s and lower 40s. Dew points suddenly increased into the 50s, as a warm front approached southwestern West Virginia during the late afternoon. The heating and the quick increase of low level moisture caused a few thunderstorms to form.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 20, 3:00 PM EST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 400 PM EDT THU APR 20 2006 .SHORT TERM /REST OF TONIGHT THROUGH SUNDAY NIGHT/... STRONG DEW POINT BOUNDARY ENTERING THE SOUTHWESTERN PART OF THE FORECAST AREA NOW AND SHOULD CONTINUE TO SLIDE NORTHWARD ACROSS THE REGION. BEHIND THIS FRONT...THE AIR IS MORE MOISTURE AND UNSTABLE. A SHORTWAVE ROLLING ACROSS WRN KY INTO OHIO THIS EVENING SHOULD PRODUCE A BAND OF SHOWERS AND THUNDERSTORMS. THE NAM AND THE WRF MODELS ARE IN VERY GOOD AGREEMENT ON SWINGING A BROAD AREA OF LIFT THROUGH THE REGION INTO THE NRN MOUNTAINS BY FRIDAY MORNING...SO HAVE GONE WITH HIGHER POPS FOR MOST OF THE AREA GOING CATEGORICAL TO HIGH LIKELY. THE AREA OF LIFT SHOULD PUSH NORTHWARD OUT OF THE NORTHERN MOUNTAINS BY 15Z. AT THIS POINT...THE LIFT WEAKENS AND THE SHOWERS SHOULD COME TO AN END. THE QUESTION WILL BE WILL THE CLOUDS BREAK ENOUGH TO ALLOW SOME HEATING. IF THE HEATING DOES ARRIVE...THERE WILL BE ENOUGH LOW LEVEL MOISTURE TO GET SCATTERED CONVECTION GOING SO HAVE LEFT THE CHANCE POPS IN DURING THE AFTERNOON. LATE IN THE AFTERNOON AND THE NEXT SHORT WAVE WILL BEGIN TO APPROACH SO HAVE BEGUN TO INCREASE POPS IN THE SOUTH LATE IN THE PERIOD. FOR TEMPERATURES...DID SIDE TOWARD THE MODEL CONSENSUS FOR THE DAY ON FRIDAY BASED ON ALLOWING SOME SUNSHINE TO POP THROUGH. A LARGE UPPER LOW MOVING VERY SLOWLY EASTWARD THROUGH THE GREAT LAKES WILL DOMINATE THE WEATHER PATTERN OVER THE EASTERN U.S. THIS WEEKEND. FOR OUR REGION...A WELL DEFINED SHORT WAVE WILL MOVE OUT OF THE SOUTHWESTERN U.S. AND LIFT NORTHEASTWARD THROUGH THE OHIO VALLEY FRIDAY NIGHT AND SATURDAY MORNING. WITH THE FRONTAL SYSTEM STALLED ACROSS OUR REGION FRIDAY NIGHT THROUGH EARLY SATURDAY...WAITING FOR THE MAIN SURFACE LOW TO RIDE UP THE FRONT WITH THE SHORT WAVE...THE THREAT FOR WIDESPREAD SHOWERS AND THUNDERSTORMS EXISTS. WE WILL KEEP A CLOSE EYE ON THE POTENTIAL FOR WATER PROBLEMS...HIGHLIGHTED IN THE HAZARDOUS WEATHER PRODUCT. THERE ARE MINOR DIFFERENCES IN THE TRACK OF THE MAIN SURFACE LOW...MODELS AGREE IT WILL GENERALLY LIFT NORTHEASTWARD ACROSS THE SOUTHEASTERN PORTION OF OUR REGION...AND MODEL QPF IS IN GENERAL AGREEMENT WITH 1.5 TO 2.5 INCHES POSSIBLE ACROSS THE SOUTH AND EAST BEFORE THE RAIN ENDS. RAIN ENDS FROM WEST TO EAST SATURDAY...AS THE MAIN SURFACE LOW MOVES INTO NORTHERN VIRGINIA BY SATURDAY EVENING. WITH THE UPPER LOW REMAINING OVER THE GREAT LAKES REGION...NOT THAT MUCH COOL AIR BEHIND THE FRONT...SO TEMPERATURES SATURDAY AND SUNDAY WILL NOT BE THAT DIFFERENT. ANOTHER COOL FRONT WHIPS AROUND THE UPPER LOW ACROSS OUR REGION SUNDAY...BUT WITH LIMITED MOISTURE...EXPECT MORE CLOUDS THAN SHOWERS. BEST CHANCE FOR WIDELY SCATTERED TO SCATTERED SHOWERS WILL BE ACROSS THE NORTH. FINALLY CLEARING AND COOLER BEHIND THIS FRONT SUNDAY NIGHT AS HIGH PRESSURE BUILDS IN. IN GENERAL...TEMPERATURES WILL BE NEAR SEASONAL LEVELS THIS WEEKEND. && .LONG TERM /MONDAY THROUGH THURSDAY/... LOW PRESSURE SYSTEM EXPECTED TO MOVE FROM THE CENTRAL PLAINS...EAST INTO THE OH VALLEY MONDAY NIGHT. GFS HAS COLD FRONT MOVING THROUGH TUE MORNING BRINGING CHANCES OF SHOWERS AND THUNDERSTORMS TO THE AREA. GFS SUGGESTS A SECOND LOW CENTER MOVING ACROSS THE AREA RIGHT BEHIND THE COLD FRONT BRINGING ANOTHER SHOT OF PRECIP TUE NIGHT AND WED INCREASING THE CHANCE OF PRECIP AND THUNDERSTORMS. THE SECOND COLD FRONT WILL MOVE THRU THE AREA WED AFTERNOON AND EXIT THE EASTERN MOUNTAINS WED NIGHT INTO EARLY THU. THE REST OF THE WEEK LOOK RELATIVELY DRY. TEMPERATURES WILL BE ABOVE NORMAL MON AND TUE...AND BELOW TO NEAR NORMAL WED THRU THU. && .PREV DISCUSSION... /ISSUED 152 PM EDT THU APR 20 2006/ AVIATION... MOISTURE WILL BE INCREASING ACROSS THE REGION IN THE NEXT 6 TO 12 HOURS. WHILE THE CLOUDS WILL BE SLOW TO THICKEN AND LOWER...KEEPING VFR CONDITIONS THROUGH ABOUT 2Z AREA WIDE...CONVECTION OVER KENTUCKY/TENNESSEE WILL CONTINUE TO PUSH NORTHWARD AS A WAVE OF LOW PRESSURE AND DEVELOPING WARM FRONT MOVE INTO THE OHIO VALLEY. ONCE THE WAVE ARRIVES...EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP. EXPECT THAT MVFR AND IFR CONDITIONS ARE POSSIBLE BUT SHOULD BE LIMITED TO THE STRONG THUNDERSTORM CELLS...WHILE THE REMAINDER OF THE TIME CEILINGS SHOULD RUN BETWEEN 4000 AND 6000 FT. THE SHOWERS AND THUNDERSTORMS SHOULD PULL NORTH AND EAST OF THE REGION A LITTLE AFTER 12Z. WHILE THE ATMOSPHERE WILL STILL HAVE MUCH MOISTURE TO WORK WITH...BEING IN THE WARM SECTOR WITH THE MAIN COLD FRONT STILL TO THE WEST COULD ALLOW FOR SOME BREAKS IN THE CLOUDS AND WOULD BE HARD PRESSED TO HOLD CEILINGS DOWN SO HAVE RAISED VALUES TO AROUND 10000 FT. PREV DISCUSSION... /ISSUED 633 AM EDT THU APR 20 2006/ AVIATION /12Z TO 12Z/... CAVU GIVES WAY TO MVFR CONDS AFT 3Z AS A SFC LOW NEARS. CONTINUED PREVIOUS TREND OF VIS AND CIGS AT MVFR AS WAA PRECIP XPCTD...WHICH TYPICALLY STAYS ABV IFR. BROUGHT SHRA WITH CB MENTION TO SRN TERMINALS AFT 4Z AND NRN SITES BY 7Z. AS COLD FRONT EASES E TOWARD 12Z...IFR CONDS MAY DEVELOP IN THE MTNS...ESPECIALLY BKW WITH A SE WIND. PREV DISCUSSION... /ISSUED 357 AM EDT THU APR 20 2006/ SHORT TERM /TODAY AND TONIGHT/... ONE MORE /TASTE OF SUMMER/ TDY WITH MID LVL RDG AXIS SITUATED ACR THE CNTRL APPALACHIANS. H8 TEMPS CLIMB TO 14C THIS AFTN AND LARGE SCALE SUBSIDENCE PROMOTES HIGHS THAT /COULD BE/ THE WARMEST OF THE YEAR...SO FAR. TRANSITORY RDG SLIPS E TNGT ALLOWING A WAVE OF LOW PRES TO RIDE UP THE OH RVR. THIS SPREADS RW/TRW TNGT TO ALL AREAS. 0Z NCEP CHAIN HAS TROUBLE DEPICTING AXIS OF LIFT AND QPF AMOUNTS. GFS IS FARTHER W...WHILE NAM IS FARTHER E. ENSEMBLES TREND MORE TOWARD THE NAM...SO WL GO THAT DIRECTION. 300-310K ADIABATIC OMEGA REACHES TUG BASIN SHORTLY AFT 0Z...THEREFORE A QUICK JUMP THIS EVNG FM NOTHING TO CAT POPS. MDLS CONT TO HAVE A TUFF TIME RESOLVING SFC DWPTS THAT WL DELAY QPF ONSET A FEW HRS. LATEST SWODY1 HAS A SLGT RISK JUST SW OF THE CWA. THIS LOOKS GOOD SINCE I/M NOT SOLD ON SVR POT AS MUCAPES NEVER CLIMB ABV 1.0KJ/KG ALONG WITH LTL SHEAR /0-1KM SRH < 50M2/S2/. LOW SHEAR IS A FUNCTION OF THE WEAK CIRCULATION THAT RIDES UP ON THE BACK SIDE OF THE UPR LVL ANTICYCLONE. ANOTHER FACTOR HINDERING STG TSTM EVOLUTION IS A SHORT PD IN THE WARM XCTR...AT MOST 6HRS AND AT NGT. ANY CHC OF A STG TSTM WOULD BE IN THE TUG AND BIG SANDY BASINS. WARMEST GUID /LCL MOS/ CONTS TO PERFORM REMARKABLY WELL AND WITH LTL IN THE WAY OF CLDS FORESEEN...SEE NO REASON TO DEVIATE. MAV MAXT AT HTS LOOKS ODD COMPARED TO FWC/MET/LCL MOS. NRN AREAS RADIATE THIS EVNG AS PRECIP IS SLATED TO ARRIVE AFT MDNGT. PREFER COOLER NMBRS THERE...WHILE WARMER LOWS ACCEPTED S WITH RA ARRIVING AFT 01Z. LONG TERM /FRIDAY THROUGH WEDNESDAY/... SHORT WAVE ROLLING THROUGH RIGHT AT THE START OF THE PERIOD EXITS DURING MIDDAY AND AFTERNOON HOURS...SECOND SHORT FOLLOWS FOR FRIDAY NIGHT...AND A THIRD FOR SATURDAY. GFS IS A LITTLE FASTER WITH THE FIRST SHORT WAVE AND ALSO APPEARS TO EXIBIT FEEDBACK ISSUE. HPC QPF...USED...WHICH WAS EVEN MORE MODEST THAN THE NAM. TWO CONCERNS WITH FIRST SHORT IS AMOUNT OF RAINFALL WHICH WILL NOT IN ITSELF CAUSE PROBLEMS...BUT MAY HELP SET THE STAGE FOR SECOND...STRONGER SYSTEM. IN ADDITION...TIMING ON EXODUS OF FIRST SYSTEM AND AMOUNT OF BREAKS IN THE CLOUDS IN ITS WAKE WILL FACTOR INTO HOW MUCH DESTABILIZATION CAN TAKE PLACE AS SECOND SHORT WAVE APPROACHES. GFS CONTINUES TO BE STRONGER THAN NAM WITH SURFACE LOW TRACKING NEWD THROUGH OH FRIDAY EVENING. THIS CREATES STRONGER SHEAR WHICH...IF CAPE COULD GET UP TO 1-1.5KJ/KG...WOULD SPELL POTENTIAL FOR SEVERE WEATHER...ESPECIALLY WITH HEIGHT FALLS AND COOLING ALOFT. SPC HAS EXTENDED SLIGHT RISK NWD...UP THROUGH ABOUT TWO THIRDS OF THE FORECAST AREA. WILL CARRY MENTION OF POTENTIAL IN HWO FOR MAINLY SOUTHERN HALF OF AREA DAY TWO...FRIDAY AFTERNOON AND EVENING. UPPER PATTERN IS MORE AMPLIFIED WHEN SECOND SHORT WAVE APPROACHES AS LONG WAVE TROUGH IS CLOSER. THIS RESULTS IN BETTER NWD TRANSPORT OF MOISTURE AND THUS HIGHER QPF. AGAIN USED HPC HERE...WHICH IS IN THE ONE HALF TO ONE INCH RANGE. FFG VALUES OF GENERALLY 1-1.5 INCHES IN 3 TO 6 HOURS AND CLOSE TO TWO INCHES IN 12 SUGGEST WE COULD HANDLE FORECAST RAINFALL...UNLESS LOCALLY HIGHER AMOUNTS OCCUR IN THE SAME BASINS. WILL MENTION THIS IN HWO AS WELL. THIRD SHORT WAVE WILL HAVE TO BE WATCHED CAREFULLY FOR ADDITIONAL RAINFALL IN THE MOUNTAINS SATURDAY. WEATHER QUIETS DOWN IN ITS WAKE FOR THE LATTER PART OF THE WEEKEND AND THE FIRST PART OF NEXT WEEK. HIGHS FRIDAY WILL DEPEND UPON TIMING OF FIRST SHORT WAVE AND ANY AFTERNOON SUNSHINE IN ITS WAKE...AS ALLUDED TO W/R DESTABILIZATION. WENT WITH HIGHER END OF NUMBERS...WHICH IS STILL A GOOD 2 CATS LOWER THAN FORECAST HIGHS TODAY. DID TEMPER RISE IN THE MORNING WHEN IT WILL BE RAINING. NUMBERS FOR LOWS FRIDAY NIGHT AND HIGHS SATURDAY WERE LARGELY CONVERGED EXCEPT FOR LOW FWC FRIDAY NIGHT...AND ACCEPTED WITH LITTLE CHANGE TO PREVIOUS PACKAGE NEEDED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...ESS/JMV LONG TERM...ARJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 416 AM EDT THU APR 20 2006 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-210830- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN- WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE- CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 416 AM EDT THU APR 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA FRIDAY INTO SATURDAY. THUNDERSTORMS FRIDAY AFTERNOON AND EVENING CAN BE QUITE STRONG. IN ADDITION...REPEATED HEAVY RAINFALL OVER THE SAME RIVER BASINS CAN LEAD TO HIGH WATER PROBLEMS COME FRIDAY NIGHT OR SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 29 / TRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 515 PM EDT THU APR 20 2006 WVZ005-202145- WAYNE- 515 PM EDT THU APR 20 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF BEECH FORK STATE PARK...OR ABOUT 8 MILES NORTHEAST OF YATESVILLE LAKE STATE PAR...MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE CENTERVILLE...WAYNE AND FORT GAY. EXPECT SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM. HEAVY DOWNPOURS SHOULD BE EXPECTED...WITH SOME PONDING OF WATER ON ROADWAYS. PLEASE REPORT SIGNIFICANT TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 16
The Charleston,WV radar (KRLX), 76 km away, was scanning. The volume nearest the first event began at 21:55 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2006Every state in 2006This day in weather historyWarnings in West Virginia, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5495394, 5495397, 5495395, 5495396.